Hail, Barton
- When
- June 26, 7:55 AM CST to 7:57 AM CST
- Where
- Barton County, 3 mi SE of Dundee
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.290, -98.840
A few thunderstorms developed in Central Kansas in the morning, primarily over Barton County where golf ball-sized hail was reported 5 miles south/southwest of Great Bend. That afternoon and evening, the severe thunderstorms increased considerably as a weak cold front moved across South-Central and Southeast Kansas into a moisture-rich environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A few thunderstorms developed in Central Kansas in the morning, primarily over Barton County where golf ball-sized hail was reported 5 miles south/southwest of Great Bend. That afternoon and evening, the severe thunderstorms increased considerably as a weak cold front moved across South-Central and Southeast Kansas into a moisture-rich environment. Both large hail, which at times was very large, was the primary severe weather mode early in the event while damaging winds were the dominant mode as the event progressed. One rapidly developing thunderstorm did produce a strong tornado over Greenwood County that touched down on the southwest side of Eureka. The tornado tore a path through town from southwest to northeast, producing EF3 damage on the northeast side of town. Eight injuries occurred with the tornado but fortunately none were life-threatening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 26, 5:09 AM CST, 2 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 609 AM CDT Tue Jun 26 2018 ...Updated for Aviation Discussion... .SHORT TERM...(Today through Thursday night) Issued at 227 AM CDT Tue Jun 26 2018 Water vapor imagery shows upper low spinning over western IA with a surface low over extreme northeast Nebraska. Weak cold front extends from southern MO into the TX Panhandle. Short range guidance has remained consistent developing some convection between 9z and 12z over west-central KS and tracking it southeast this morning. This would be in response to strong warm advection along a fairly tight mid level baroclinc zone. This activity looks to have around 1000-1500 J/KG of CAPE to work with around 40-50kts of effective shear. So not out of the question to get a few hail stones out of anything that develops. While confidence is high that storms will develop late this afternoon into the early evening along a weak cold front, confidence is much lower on where exactly storms will develop. This may be dependent on how far east morning convection makes it. Was initially thinking northeast KS would be the most likely location for initial development. However, if morning convection makes it into eastern KS, it may allow storms to develop further south, possibly over southeast KS. Given CAPE values in excess of 3,000J/G and deep layer shear in the 35 to 45 kt range, which is the result of great turning in the 850-500mb layer, severe storms look likely. For now will keep the highest severe threat over southeast KS, possibly into the Flint Hills. Models still agree on quickly building an upper ridge for Wed over the southern Rockies into the southern High Plains. Still looking at 850mb temps in the 25-30C range over the western half of the forecast area. This should result in highs around 100 for much of the area Wed with dew points in the 70 to 75 range with these values possible higher over southeast KS if they get more rain today. Will run with a heat advisory for Wed afternoon, with areas along and east of I-135 expected to see heat index values around 105. Upper ridge will push slightly east Thu to encompass most of the southern Plains. This will keep highs around 100 but dewpoints should mix out a bit more than Wed with gusty southwest winds aiding in this process. .LONG TERM...(Friday through Monday) Issued at 227 AM CDT Tue Jun 26 2018 Another hot day will be on tap for Fri with both ECMWF and GFS still agreeing on swinging a shortwave trough from the Pacific NW into the northern Rockies. As the trough progresses east, it will try and push a cold front down into central KS for Sat night into Sun. After today, this front will become our next focus for storm development. There is also some agreement between the medium range models in tracking some weak energy out of Mex and across the southern high Plains for later in the weekend, which may play a role in how widespread showers and storms are Sat night into Sun. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 609 AM CDT Tue Jun 26 2018 Main aviation challenge will be thunderstorm chances today through this evening. Zone of strong mid-level isentropic ascent under the southwest periphery of a departing upper low should promote isolated to widely scattered showers/storms this morning. There is low confidence on exactly where this activity will form and track, although latest data suggests central and east-central KS have the highest probabilities. Another chance of isolated to widely scattered storms arrives late this afternoon and evening, as a subtle frontal boundary approaches slowly from the north. Thinking generally the southeast quarter of Kansas has the highest potential for these storms, some of which may be severe with large hail, damaging winds, frequent lightning and heavy rain. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 92 73 101 75 / 20 20 0 0 Hutchinson 92 72 101 75 / 30 10 0 0 Newton 91 72 99 75 / 20 20 0 0 ElDorado 91 72 97 74 / 30 30 0 0 Winfield-KWLD 92 73 100 75 / 20 20 0 0 Russell 93 68 101 74 / 10 0 0 0 Great Bend 93 68 101 74 / 30 0 0 0 Salina 94 70 102 76 / 20 10 0 0 McPherson 91 71 101 75 / 20 10 0 0 Coffeyville 92 73 96 75 / 20 40 0 0 Chanute 91 72 95 75 / 40 60 0 0 Iola 90 71 95 75 / 50 60 0 0 Parsons-KPPF 92 73 96 76 / 30 50 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 8 PM CDT Wednesday for KSZ049-051>053- 068>072-083-092>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 751 AM CDT Tue Jun 26 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 751 AM CDT Tue Jun 26 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered storms are possible this morning for locations generally west of the Flint Hills. The strongest activity will be capable of half-dollar size hail, especially west of I-135. Additional storms are expected to develop this afternoon into the early evening hours over eastern Kansas. This activity is then expected to track south this evening, affecting mainly southeast Kansas into the Flint Hills. Golf ball size hail, 60 mph winds and heavy rain will be possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices are expected to climb to around 105 degrees Wednesday afternoon and early evening. See latest heat advisory for additional details. For Thursday through Saturday, afternoon heat indices will be around 100 degrees. Storms will return to the forecast for Saturday night through Monday as a cold front approaches the area. Strong storms look possible with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation maybe needed this afternoon and evening across the Flint Hills into southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement National Weather Service Wichita KS 816 AM CDT TUE JUN 26 2018 KSZ047-261345- Barton KS- 816 AM CDT TUE JUN 26 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Barton County in central Kansas... * Until 845 AM CDT. * At 813 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Pawnee Rock, or 7 miles north of Larned...moving east at 15 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert, Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and Odin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3868 9903 3869 9849 3826 9848 3826 9903 TIME...MOT...LOC 1316Z 268DEG 15KT 3828 9905 METZGER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 AM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM TSTM WND GST GREAT BEND AIRPORT 38.35N 98.85W
06/26/2018 M52 MPH Barton KS AWOS
&&
TVAUGHANThe Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 13:55 UTC.
23 hail, 16 thunderstorm wind, 4 tornado, 2 flood. Local standard time, as filed.
Winds from 60 to 70 mph blew out a window at a rock quarry a couple miles west of Cedar Vale.
The caller estimated 60 to 70 mph winds. The time of the event was estimated from radar.
The winds were estimated up to 60 mph. Numerous limbs were downed along with some blowing debris.
No damage was reported.
A tractor trailer was blown over on Highway 166 4 miles west of the Cowley/Chautauqua County Line. It was unknown as to whether or not the driver was injured.
A delayed report, via Twitter, was received showing a large section of a tree that was blown down. The time of the event was estimated based on radar.
The quarter-sized hail was reported by the Potwin Fire department and was relayed by the Butler County Emergency manager.
Quarter-sized hail was also reported by the Potwin Fire Department. The report was relayed via Butler County Emergency Management.
Rope tornado moved east towards El Dorado lake. No damage was reported.
Brief small funnel touched down over open country. No damage reported.
The Butler County Emergency Manager estimated 50 to 60 mph winds. A rotating wall cloud was also sighted.
The spotter also reported weak rotation.
A large circulation around tree top level moved into the southwest side of town causing minimal damage initially to trees and one business, before descending fully to the ground, as it moved northeast across town. The tornado fully came down to the ground, on the northeast side of town, intensifying, and causing significant damage to homes and businesses. The worst damage, rated EF-3, occurred just south of the high school, with one home having only interior walls remaining standing. Eight injuries were reported due to the tornado, with three of the injuries occurring in one house.
The ping pong ball-sized hail was reported in El Dorado.
Though not reported, it's likely the tennis ball sized hail caused damage.
Though not reported, it's very likely the baseball-sized hail caused damage on the northwest side of El Dorado.
The half dollar-sized hail occurred just west of Augusta.
There were reports of downed power lines along Highway 77 on the north side of Douglass.
Butler County Emergency Management relayed a report of a destroyed barn. The time of the event was estimated from radar.
Delayed report of a tornado touchdown north of town and west of Highway 77.
The speeds ranged from 50 to 60 mph along with pea to marble-sized hail.
The quarter-sized hail occurred just east of Highway 77.
Though not reported, it's likely the tennis ball-sized hail caused damage.
This was a Twitter report of hail that was slightly larger than quarters.
Though not reported, it's likely damage did occur. The hail size was estimated from a Twitter photo.
Winds around 60 mph were also reported.
The 54-knot/62-mph gust was measured one half mile west of Colwich.
Quarter to half dollar-sized hail was reported at the NW 21st/W 334th Street intersection.
Water was reported over the road.
The ping pong ball-sized hail was reported near Lake Afton. The time of the event was estimated from radar.
The 56-knot/65-mph winds were reported by campers at Lake Afton. Ping pong ball sized hail also occurred.
This was a delayed report. Most of the hail was nickel to quarter-sized, but a few golf ball-sized specimens were mixed in.
A tree was downed in Fredonia. Since the size of the tree was unknown, the speed is definitely an estimate.
Nickel-sized hail was also reported.
Sixty mph winds also occurred.
The 50-knot/58-mph gust was measured at a mesonet station 4.5 miles northeast of Conway Springs.
Some rural roads are impassable due to water over them.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755468, 770182, 756255, 755546, 755547, 755549, 756256, 756257, 755471, 756258, 757550, 761779, 755472, 755551, 755474, 757551, 755486, 755494, 755495, 755499, 755507, 755509, 756259, 756260, 757549, 756262, 755529, 755530, 755531, 755532, 755535, 756263, 755536, 755538, 770179, 755540, 756264, 755541, 755544, 756261, and more.